Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 64, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jun 1, 2002, 6:05 PM EDT for Edgecombe County, Wilson County, North Carolina. It was in force for 55 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 1, 2002, 6:05 PM EDT (22:05 UTC)
- Expired
- Jun 1, 2002, 7:00 PM EDT
- In force
- 55 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
Counties Edgecombe County, NC, Wilson County, NC
The radar
The Raleigh/Durham radar (KRAX), 68 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 6:10 PM EDT | Thunderstorm Wind 50 E | Battleboro, NC | Trees were blown down. |
| Jun 1, 6:15 PM EDT | Thunderstorm Wind 50 E | Buckhorn Xrds, NC | Trees were blown down across Highway 42. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 10.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1212 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 1068 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
461 WUUS52 KRAH 012205 SVRRAH NCC065-195-012300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 605 PM EDT SAT JUN 1 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EDGECOMBE COUNTY IN NORTH CAROLINA WILSON COUNTY IN NORTH CAROLINA * UNTIL 700 PM EDT * AT 605 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTH OF ELM CITY...OR ABOUT 8 MILES SOUTHWEST OF ROCKY MOUNT...MOVING SOUTHEAST AT 30 MPH. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... WILSON TARBORO SARATOGA ROCKY MOUNT ELM CITY REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. DAMAGING WINDS IN EXCESS OF 58 MPH AND LARGE HAIL ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:00 PM EDT, 4 hours 5 minutes earlier.
Area forecast discussion, Jun 1, 2:00 PM EDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 200 PM EDT SAT JUN 01 2002 WILL HAVE TO KEEP AN EYE ON THE ACTIVITY MOVING EAST/SOUTHEAST FROM WEST VIRGINIA AND VIRGINIA...IT COULD CLIP THE NORTHERN COUNTIES OF OUR CWA THIS EVENING. NORTHWEST TO WEST FLOW OVER THE AREA SUNDAY WILL RESULT IN A WARMING TREND FOR THE AREA...IT WILL BE HOT WITH HIGHS IN THE MID TO UPPER 90S. THERE WILL BE LITTLE RELIEF THROUGH TUESDAY AS OUR WINDS SHIFT TO THE SOUTHWEST AND SOUTH...PUMPING MORE HUMID AIR INTO THE AREA. AT THE TIME THERES NO MAJOR SYSTEM COMING THROUGH TO TRIGGER ANY PRECIPITATION...SO WE WILL HAVE TO DEAL WITH SCATTERED SHOWERS AND THUNDERSTORMS MAINLY DURING THE AFTERNOON AND EVENING...DUE TO THE MOISTURE AND HEATING. THE GUIDANCE IS SHOWING AN 8-10 DEGREE DROP IN TEMPERATURES FOR MONDAY. I DONT SEE THIS HAPPENING WITH OUR WINDS COMING AROUND TO THE WEST...SO WILL CONTINUE CURRENT TREND. -RHJ WEDNESDAY THROUGH SATURDAY... CUT OFF GULF BECOMES OPEN WAVE AND WEAKENING BY MID WEEK LIFTING NORTHEAST ACROSS SOUTHEAST ATLC STATES AS LONG WAVE TROUGH DEVELOPS OVER THE CENTRAL CONUS. BY THE WEEKS END...LONG WAVE TROUGH SLIDES EAST WITH CUTOFF DEVELOPING OVER TEXAS PANHANDLE WHICH IS PROGGED TO LIFT NORTHEAST NEXT WEEKEND. AT THE SURFACE...SOUTHWESTERLY FLOW...INCREASING MOISTURE AND FRONTAL BOUNDARY APPROACHING WILL RESULT IN DIURNAL SHOWER/THUNDERSTORM ACTIVITY DURING THIS PERIOD. TIMING/STRENGTH DIFFERENCES AMONG THE LONG RANGE MODELS ON REACHING OUR AREA. LAST NIGHTS GFS BRING FRONT INTO CAROLINAS BY DAY 7. FOR NOW WILL CONTINUE AFTERNOON/EVENING CONVECTION FOR THE PERIOD AND WARM TEMPERATURES---MID 80S TO AROUND 90. ----RA--- .RDU...NONE. RHJ/RA
In the hours before
Local storm report, Jun 1, 5:52 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
552 PM EDT SAT JUN 1 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM 1 N SPRING HOPE NC WIND DAMAGE
06/01/02 NASH NUMEROUS TREES DOWN ON THE
ROAD...BLOCKING ROAD ON
ROUTE 581.Local storm report, Jun 1, 5:58 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
558 PM EDT SAT JUN 1 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM 5 E REIDSVILLE NC WIND DAMAGE
06/01/02 ROCKINGHAM NUMEROUS TREES DOWN ALONG
WITH SMALL HAIL. LOCATION
NEAR CASWELL COUNTY LINE.
0445 PM HAW RIVER NC .75 INCH HAIL
06/01/02 ALAMANCE LOCATION IS APPROXIMATE.
0445 PM GREENSBORO NC WIND DAMAGE
06/01/02 GUILFORD TREE DOWN ON POWER LINE.
0455 PM LEWISVILLE NC .75 INCH HAIL
06/01/02 FORSYTH
0535 PM ZEBULON NC .75 INCH HAIL
06/01/02 WAKE
0535 PM 10 E RALEIGH NC 1.75 INCH HAIL
06/01/02 WAKE GOLFBALL SIZE HAIL IN
COMMUNITY OF RALEIGH HILL.
0550 PM 1 N SPRING HOPE NC WIND DAMAGE
06/01/02 NASH NUMEROUS TREES DOWN ON THE
ROAD...BLOCKING ROAD ON
ROUTE 581.
0555 PM 5 E LEXINGTON NC WIND DAMAGE
06/01/02 DAVIDSON TREES DOWN ON INTERSTATE
85 AND ROUTE 64
INTERSECTION.Local storm report, Jun 1, 6:00 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
600 PM EDT SAT JUN 1 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM 10 N DURHAM NC WIND DAMAGE
06/01/02 DURHAM LARGE OAK TREES BLOWN DOWN
NEAR ROUTE 501.The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 4:01 PM EDT | Severe Thunderstorm Warning | RAH | Guilford | 29 min |
| Jun 1, 4:08 PM EDT | Severe Thunderstorm Warning | RAH | Granville | 52 min |
| Jun 1, 4:34 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Guilford, Orange | 41 min |
| Jun 1, 4:52 PM EDT | Severe Thunderstorm Warning | RAH | Forsyth | 38 min |
| Jun 1, 5:43 PM EDT | Severe Thunderstorm Warning | RAH | Randolph | 32 min |
| Jun 1, 5:43 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Nash, Wake | 47 min |
| Jun 1, 5:50 PM EDT | Severe Thunderstorm Warning | RAH | Randolph | 25 min |
| Jun 1, 5:51 PM EDT | Severe Thunderstorm Warning | RAH | Davidson | 24 min |
| Jun 1, 5:54 PM EDT | Severe Thunderstorm Warning | RAH | Randolph | 21 min |
| Jun 1, 6:14 PM EDT | Severe Thunderstorm Warning | RAH | Johnston | 31 min |
| Jun 1, 6:45 PM EDT | Severe Thunderstorm Warning | RAH | Wayne | 45 min |
| Jun 1, 7:06 PM EDT | Severe Thunderstorm Warning | RAH | Stanly | 39 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.